advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Barrow-in-Furness, Cumbria, United Kingdom:

I am a 34 year old female and have had type 1 diabetes for 15 years. I have noticed that I can have two different sets of symptoms for a hypo. I have recently seen a short article that calls these two different hypos 'Adrenergic' and 'Neuroglycopenic'. Can you give me any information on what decides which type of hypo I will get and is the 'Adrenergic' type related to heat?

Answer:

I think that you are differentiating between different degrees of hypoglycaemia. Mild hypos are manifest by symptoms caused by excess activity of the sympathetic nervous system resulting in so-called autonomic symptoms such as palpitations, nausea, dizziness and pallor. If nothing is done about these 'warning signs', then the level of glucose in the brain falls further leading to neuroglycopaenia (reduced brain glucose levels) and confusion and uncontrolled behaviour can eventually lead to unconsciousness and collapse. This model implies that hypoglycaemic unawareness is a consequence of the neuroglycopaenic symptoms coming before the autonomic symptoms, rather than the other way around.

KJR

DTQ-20000801182744
Original posting 20 Oct 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.